Alert archive / Washington / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 6, NWS Spokane, WA

May 30, 2020Adams County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 30, 2020, 6:32 PM PDT for Adams County, Washington. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2020, 6:32 PM PDT (01:32 UTC)
Expired
May 30, 2020, 7:00 PM PDT
In force
28 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Adams County, WA

The radar

The Spokane radar (KOTX), 117 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 6:50 PM PDTTSTM WND DMG6 W Ritzville, WADOWNED POWER LINES AND ROAD CLOSURES. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 4:22 PM PDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2020-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2020-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-408 J/kg
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUUS56 KOTX 310132
SVROTX
WAC001-310200-
/O.NEW.KOTX.SV.W.0006.200531T0132Z-200531T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
632 PM PDT Sat May 30 2020

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Central Adams County in eastern Washington...

* Until 700 PM PDT.

* At 632 PM PDT, a severe thunderstorm was located 14 miles northeast
  of Connell, moving north at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Lind, Hatton, Batum, Moody, Schrag, Packard, Schoonover,
  Cunningham, Jantz, Beatrice and Paha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4675 11897 4722 11899 4723 11897 4724 11844
      4674 11848
TIME...MOT...LOC 0132Z 202DEG 34KT 4684 11869 

HAIL...1.00IN
WIND...70MPH
 
$$

JCLEV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:08 PM PDT, 24 minutes earlier.

Area forecast discussion, May 30, 6:08 PM PDT, 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
608 PM PDT Sat May 30 2020

.SYNOPSIS...
Severe thunderstorms will spread into the Inland NW late this
afternoon and this evening. Large hail, damaging winds and
torrential rains are all possible. Sunday will be very cool and
cloudy. Temperatures will rebound into the 70s for the rest of the
week with mainly mountain showers.

&&

.DISCUSSION...
Strongest thunderstorm cluster moved through Hermiston and just
east of Tri-Cities in the last 2 hours. It's now entering Adams,
Whitman and Garfield counties. This activity is tracking to the
north-northeast.

Looking at the recent CAM models, the 18Z NAMnest appears to have
the best overall depiction so far. The other models were expecting
the MCS to be closer to the Cascades, but the 18Z NAMnest takes
the bulk of the thunderstorms to the northeast. These storms will
likely convert from hail to mainly wind as they continue to move
to the north. Should reach the Spokane metro area around 730pm. RJ

&&

.AVIATION...
00Z TAFS: Strong to severe thunderstorms (damaging winds, large
hail, heavy rain, with a couple of tornadoes possible) will
arrive at all TAF sites shortly after 00Z and last for a few
hours. MVFR cigs are likely at most TAF sites later tonight and
into Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        49  64  44  70  45  74 /  90  50   0   0   0   0
Coeur d'Alene  50  62  45  70  45  73 /  90  70   0   0   0   0
Pullman        48  63  44  66  44  72 /  90  40   0  10   0   0
Lewiston       57  71  51  72  50  79 /  80  30   0  20   0   0
Colville       50  66  43  73  44  76 /  90  90   0   0   0   0
Sandpoint      52  61  45  70  47  72 /  90  90   0  10   0   0
Kellogg        50  60  45  68  47  71 /  90  70   0  10  10   0
Moses Lake     53  73  46  76  45  82 /  90  10   0   0   0   0
Wenatchee      52  69  46  74  47  81 /  70  30   0   0   0   0
Omak           54  68  44  73  46  78 /  90  70   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until midnight PDT tonight for East Slopes
     Northern Cascades-Moses Lake Area-Okanogan Highlands-
     Okanogan Valley-Upper Columbia Basin-Waterville Plateau-
     Wenatchee Area.

&&
Hazardous weather outlook, May 30, 12:03 AM PDT, 18 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
1203 AM PDT Sat May 30 2020

IDZ001>004-026-027-WAZ031>038-041>044-310715-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
1203 AM PDT Sat May 30 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Saturday evening continues to look like an active period for
thunderstorms and some storms may be strong capable of torrential
rain, gusty winds, and hail.

In the hours before

Local storm report, May 30, 6:31 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
631 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     7 S RALSTON             46.88N 118.33W
05/30/2020  M72 MPH          ADAMS              WA   TRAINED SPOTTER

            BLOWING DUST REDUCING VISIBILITY BELOW 1
            MILE THEN WIND AND HEAVY RAIN. VISIBILITY
            REMAINED BELOW 1 MILE WITH THE RAINFALL.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:36 PM PDTSevere Thunderstorm WarningOTXAdams, Garfield, Whitman39 min
May 30, 6:14 PM PDTSevere Thunderstorm WarningOTXAdams, Asotin, Garfield, Whitman46 min
May 30, 6:48 PM PDTSpecial Weather StatementOTXGarfield42 min
May 30, 6:53 PM PDTSevere Thunderstorm WarningOTXAdams, Lincoln, Spokane, Whitman37 min
May 30, 7:11 PM PDTSpecial Weather StatementOTXWhitman49 min
May 30, 7:25 PM PDTSevere Thunderstorm WarningOTXLincoln, Spokane, Stevens50 min
May 30, 7:29 PM PDTAreal Flood WarningOTXAdams, Lincoln32 min
May 30, 7:45 PM PDTAreal Flood WarningOTXFerry, Lincoln, Spokane, Stevens60 min
May 30, 8:10 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Stevens50 min
May 30, 8:53 PM PDTSpecial Weather StatementOTXPend Oreille52 min
May 31, 3:15 AM PDTAreal Flood AdvisoryOTXLincoln, Spokane, Whitman3 hr
May 31, 4:59 AM PDTFlood WatchOTXFerry, Pend Oreille, Stevens6 hr
May 31, 12:46 PM PDTRiver Flood WarningOTXOkanogan70 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.